1,4-Butanediol (1,4-BD) is an industrial solvent that is metabolized to gamma-hydroxybutyrate (GHB), a gamma-aminobutyric acid agonist and central nervous system depressant. GHB and its analogues are popular drugs of abuse. Withdrawal from these agents is characterized by autonomic instability and altered mental status. We report a case of withdrawal from 1,4-BD lasting 6 days and complicated by new onset of seizures and rhabdomyolysis. In addition, we conducted a systematic review of the English literature pertaining to withdrawal from GHB, 1,4-BD and gamma-butyrolactone (GBL). Data collected from source articles included last use prior to symptom onset, clinical features on presentation, duration of symptoms and outcome. Twenty-seven studies with 57 episodes of withdrawal were included. Thirty-six cases (63%) involved GHB, 3 cases (5%) involved 1,4-BD and 18 (32%) involved GBL. The most common patient symptoms were tremor (67%), hallucinations (63%), tachycardia (63%) and insomnia (58%). Seizures and rhabdomyolysis each occurred in 7% of cases, but only 1 death occurred. Emergency physicians must consider withdrawal from these agents when patients present with clinical features suggestive of a sedative-hypnotic withdrawal syndrome.